zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
An algorithmic proof theory for hypergeometric (ordinary and “q”) multisum/integral identities. (English) Zbl 0739.05007
It is shown that every ‘proper-hypergeometric’ multisum/integral identity, or q-identity, with fixed number of summation and/or integration signs, possesses a short, computer-constructible proof. We give a fast algorithm for finding such proofs. Most of the identities that involve the classical special functions of mathematical physics are readily reducible to the kind of identities treated here. We give many examples of the method, including computer-generated proofs of identities of Mehta-Dyson, Selberg, Hille-Hardy, q-Saalschütz, and others. The prospect of using the method for proving multivariate identities that involve an arbitrary number of summations/integrations is discussed.
Reviewer: H.S.Wilf

05A19Combinatorial identities, bijective combinatorics
05A10Combinatorial functions
11B65Binomial coefficients, etc.
05A30q-calculus and related topics
33C99Hypergeometric functions
39A10Additive difference equations
[1][AZ] Almkvist, G., Zeilberger, D.: The method of differentiating under the integral sign, (The Maple program that implements the algorithm appeared in ACM SIGSAM Bulletin25, No. 3 (July 1991), 14–17), J. Symbolic Computation10, 571–591 (1990) · Zbl 0717.33004 · doi:10.1016/S0747-7171(08)80159-9
[2][Ande] Anderson, G.: Letter to R. Askey
[3][Ande1] Anderson, G.: The evaluation of Selberg sums, C.R. Acad. Sci. (Ser. I: Math.)311, 469–472 (1990)
[4][An] Andrews, G.: The Theory of Partitions, Encyclopedia of Mathematics and Its Applications (G.C. Rota, Editor), vol. 2, Addison Wesley, Reading, 1976
[5][An1] Andrews, G.: q-Series: Their Development and Applications in Analysis, Number Theory, Combinatorics, Physics, and Computer Algebra, CBMS series, vol. 66, Am. Math. Soc., Providence, 1986
[6][Ao] Aomoto, K.: Jacobi polynomials associated with Selberg’s integrals. SIAM J. Math. Anal.18, 545–549 (1987) · Zbl 0639.33001 · doi:10.1137/0518042
[7][As] Askey, R.A.: Orthogonal Polynomials and Special Functions, Regional Conference Series in Applied Mathematics, vol. 21, SIAM, 1975
[8][As1] Askey, R.A.: Lost and found mathematics, MAA-AAAS invited address, Annual meeting, Columbus, OH, Aug. 1990
[9][As2] Askey, R.A.: Ramanujan and important formulas, Srinivasa Ramanujan, a tribute (N.R. Nagarajan and T. Soundararajan, eds.), Macmillan, India, Madras, 1988
[10][As3] Askey, R.A.: An elementary evaluation of a beta type integral, Indian J. Pure Appl. Math.14, 892–895 (1983)
[11][AsWi] Askey, R., Wilson, J.A.: Some basic hypergeometric polynomials that generalize the Jacobi polynomials, Memoirs Amer. Math. Soc.319 (1985)
[12][Ba] Bailey, W.N.: Generalized Hypergeometric Series, Cambridge Math. Tract No. 32, (Reprinted: Hafner, New York, 1964), Cambr. Univ. Press, London and New York, 1935
[13][Ba1] Bailey, W.N.: The generating function for Jacobi polynomials, J. London Math. Soc.13, 243–246 (1938)
[14][BFH] Benson, D., Feit, W., Howe, R.: Finite linear groups, the Commodore 64, Euler, and Sylvester, Amer. Math. Monthly93, 717–720 (1986) · Zbl 0611.10013 · doi:10.2307/2322289
[15][Be] Bernstein, I.(J.)N: Modules over rings of differential operators, a study of the fundamental solutions of equations with constant coefficients, Funct. Anal. and Appl.5, 1–16 (1971) · Zbl 0246.17008 · doi:10.1007/BF01075841
[16][Bj] Björk, J.E.: Rings of Differential Operators, North-Holland, Amsterdam, 1979.
[17][Bo] Borel, A. et al.: Algebraic D-Modules, Academic Press, Boston, 1987.
[18][Ca] Cayley, A.: Collected Papers, vol. 12, pp. 217–219
[19][Co] Comtet, L.: Advanced Combinatorics, Reidel, Dordrecht 1974
[20][Cal] Carlitz, L.: Summations of products of binomial coefficients, Amer. Math. Monthly75, 906–908 (1968) · doi:10.2307/2314366
[21][Ca2] Carlitz, L.: A binomial identity arising from a sorting problem, SIAM Review6, 20–30 (1964) · Zbl 0128.01601 · doi:10.1137/1006003
[22][deB] de Branges, L.: A proof of the Bieberbach conjecture, Acta Math.154, 137–152 (1985) · Zbl 0573.30014 · doi:10.1007/BF02392821
[23][Eg] Egorychev, G.P.: Integral representation and the Computation of Combinatorial Sums, vol. 59, AMS, Providence, 1984
[24][Eh] Ehlers, F.: The Weyl algebra, in [Bo]–
[25][Ek1] Ekhad, S.B.: Short proofs of two hypergeometric summation formulas of Karlsson, Proc. Amer. Math. Soc.107, 1143–1144 (1989) · doi:10.1090/S0002-9939-1989-1019759-3
[26][Ek2] Ekhad, S.B.: A very short proof of Dixon’s theorem, J. Comb. Theory, Ser. A54, 141–142 (1990) · Zbl 0707.05007 · doi:10.1016/0097-3165(90)90014-N
[27][Ek3] Ekhad, S.B.: A one-line proof of the Habsieger-ZeilbergerG 2 constant term identity, J. Comput. Appl. Math.34, 133–134 (1991) · Zbl 0737.33010 · doi:10.1016/0377-0427(91)90154-C
[28][Ek4] Ekhad, S.B.: Short proof of a strange combinatorial identity conjectured by Gosper, Discrete Math.90, 319–320 (1991) · Zbl 0741.05004 · doi:10.1016/0012-365X(91)90152-R
[29][Ek5] Ekhad, S.B.: A Short, elementary, and easy, WZ proof of the Askey-Gasper inequality that was used by de Branges in his proof of the Bieberbach conjecture, J. Theor. Comp. Sci (to appear)
[30][ET] Ekhad, S.B. Tre, S.: A purely, verification proof of the first Rogers-Ramanujan identity. J. Comb. Theory Ser. A54, 309–311 (1990) · Zbl 0702.05007 · doi:10.1016/0097-3165(90)90038-X
[31][Er] Erdélyi, A. et al.: The Higher Transcendental Functions, The Bateman Manuscript Project, 3 vols. McGraw-Hill, New York, 1953
[32][Ev] Evans, R.: Identities for products of Gauss sums over finite fields, Enseign. Math.27, 197–209 (1981)
[33][EZ] Ekhad, S.B., Zeilberger, D.: A 21 st century proof of Dougall’s hypergeometric sum identity, J. Math. Anal. Appl.147, 610–611 (1990) · Zbl 0714.33002 · doi:10.1016/0022-247X(90)90375-P
[34][Fa] Fasenmyer, M.C.: Some generalized hypergeometric polynomials, Bull. Amer. Math. Soc.53, 806–812 (1947) · Zbl 0032.15402 · doi:10.1090/S0002-9904-1947-08893-5
[35][Fo] Foata, D.: Combinatoire des identites sur les polynomes orthogonaux, Proc. ICM 83, Varsovie, 1541–1553 (1983)
[36][Fo1] Foata, D.: A combinatorial proof of the Mehler formula, J. Comb. Theory, ser. A24, 250–259 (1978) · Zbl 0401.33008 · doi:10.1016/0097-3165(78)90066-3
[37][FG] Foata, D., Garsia, A.: A combinatorial approach to the Mehler formulas for Hermite polynomials, Relations between combinatorics and other branches of mathematics, Columbus, 1978, Amer. Math. Soc., Providence, 1979, pp. 163–179
[38][FS] Foata, D, Strehl, V.: Une extension multilinéaire de la formule d’Erdélyi pour les produits de fonctions hypergéometriques confluentes, C.R. Acad. Sc. Paris293, 517–520 (1981)
[39][GaGo] Garvan, F., Gonnet, G., Macdonald’s constant term conjectures for the exceptional root systems, Bulletin (new series) of the Amer. Math. Soc.24, 343–347 (1991) · Zbl 0737.33011 · doi:10.1090/S0273-0979-1991-16029-5
[40][GaRa] Gasper, G., Rahman, M.: Basic Hypergeometric Series, Encyclopedia of Mathematics and Its Applications, Cambridge Univ. Press, Cambridge, 1990
[41][GS] Gessel, I., Stanton, D.: Short proofs of Saalschütz’ and Dixon’s theorems, J. Combin. Theory A38, 87–90 (1985) · Zbl 0559.05008 · doi:10.1016/0097-3165(85)90026-3
[42][Goo] Good, I.J.: Short proof of a conjecture by Dyson, J. Math. Phys.11, 1884 (1970) · doi:10.1063/1.1665339
[43][Gos] Gosper, R.W., Jr.: Decision procedure for indefinite hypergeometric summation, Proc. Natl. Acad. Sci USA75, 40–42 (1978) · Zbl 0384.40001 · doi:10.1073/pnas.75.1.40
[44][GKP] Graham, R.L., Knuth, D.E., Patashnik, O.: Concrete Mathematics, Addison-Wesley, Reading, MA, 1989
[45][Gu] Gustafson, R.A.: A generalization of Selberg’s beta integral, Bull. (new series) Amer. Math. Soc.22, 97–105 (1990) · Zbl 0693.33001 · doi:10.1090/S0273-0979-1990-15852-5
[46][GuMi] Gustafson, R.A., Milne, S.C.: Schur functions, Good’s identity, and hypergeometric series well poised inSU(n), Adv. in Math.57, 209–225 (1985) · Zbl 0586.33013 · doi:10.1016/0001-8708(85)90063-5
[47][Ho] Holman, W.J. III: Summation theorems for hypergeometric series inU(n), SIAM J. Math. Anal.11, 523–532 (1980) · Zbl 0454.33010 · doi:10.1137/0511050
[48][ISV] Ismail, M., Stanton, D., Viennot, G.: The combinatorics ofq-Hermite polynomials and the Askey-Wilson integral, Europ. J. Combin.8, 379–392 (1987)
[49][K] Koornwinder, T.H.: Handling hypergeometric series in Maple, Orthogonal Polynomials and their Applications (C. Brezinski, L. Gori and A. Ronveaux, eds.), IMACS Annals on computing and applied mathematics, Baltzer, 1991, pp. 73–80
[50][L] Leonard Lipshitz: The diagonal of a D-finite power series is D-finite, J. Algebra13, 373–378 (1988) · Zbl 0657.13024 · doi:10.1016/0021-8693(88)90166-4
[51][Ma] Macdonald, I.G.: Some conjectures for root systems, SIAM J. Math. Anal.13, 988–1007 (1982) · Zbl 0498.17006 · doi:10.1137/0513070
[52][Mi] Milne, S.C.: Aq-analog of the Gauss summation theorem for hypergeometric series inU(n), Adv. Math.72, 59–131 (1988) · Zbl 0658.33005 · doi:10.1016/0001-8708(88)90019-9
[53][O] Opdam, E.: Some applications of hypergeometric shift operators, Invent. Math.98, 1–18 (1989) · Zbl 0696.33006 · doi:10.1007/BF01388841
[54][R] Rainville, E.D.: Special Functions (Reprinted: Chelsea, Bronx, NY, 1971)., Macmillan, New York, 1960
[55][Ri] Richards, D.St.P.: Analogs and extensions of Selberg’s integral,q-Series and Partitions, IMA volumes in Mathematics and its Applications (D. Stanton, ed.), vol. 18, Springer, New York, 1989
[56][Se] Selberg, A.: Bemerkninger om et multipelt integral, Norsk Math. Tidsskr.26, 71–78 (1944)
[57][Sta] Stanton, D.: A short proof of a generating function for Jacobi polynomials, Proc. Amer. Math. Soc.80, 398–400 (1980) · doi:10.1090/S0002-9939-1980-0580992-8
[58][St] Strehl, V.: Zykel-Enumeration bei Local-Strukturien Funktionen, Universität Erlangen-Nürnberg, Germany, 1990
[59][SzVa] Szondy and Varga: A conjectured double sum, preprint
[60][V] Verbaeten, P.: The automatic construction of pure recurrence relations, Proc. EUROSAM ’74, ACM-SIGSAM Bulletin8, 96–98 (1974) · doi:10.1145/1086837.1086854
[61][WZ1] Wilf, H.S., Zeilberger, D.: Towards computerized proofs of identities, Bull. Amer. Math. Soc.23, 77–83 (1990) · Zbl 0718.05010 · doi:10.1090/S0273-0979-1990-15904-X
[62][WZ2] Wilf, H.S., Zeilberger, D.: Rational functions certify combinatorial identities, J. Amer. Math. Soc.3, 147–158 (1990) · doi:10.1090/S0894-0347-1990-1007910-7
[63][Z0] Zeilberger, D.: Sister Celine’s technique and its generalizations, J. Math. Anal. Appl.85, 114–145 (1982) · Zbl 0485.05003 · doi:10.1016/0022-247X(82)90029-4
[64][Z1] Zeilberger, D.: A holonomic systems approach to special functions identities, J. of Computational and Applied Math.32, 321–368 (1990) · Zbl 0738.33001 · doi:10.1016/0377-0427(90)90042-X
[65][Z2] Zeilberger, D.: A fast algorithm for proving terminating hypergeometric identities, Discrete Math.80, 207–211 (1990) · Zbl 0701.05001 · doi:10.1016/0012-365X(90)90120-7
[66][Z3] Zeilberger, D.: The method of creative telescoping, J. Symbolic Computation25, 4–13 (1991)
[67][Z4] Zeilberger, D.: Closed form (pun intended!), Special volume in memory of Emil Grosswald (M. Knopp, ed.), Contemporary Mathematics (to appear)
[68][Z5] Zeilberger, D.: The method of creative telescoping forq-series, in preparation
[69][Z6] Zeilberger, D.: Aq-Foata proof of theq-Saalschütz identity, European J. Combinatorics8, 461–463 (1987)
[70][Z7] Zeilberger, D.: Towards a WZ evaluation of the Mehta integral (submitted)
[71][ZB] Zeilberger, D., Bressoud, D.: A proof of Andrews’q-Dyson conjecture, Discrete Math.54, 201–224 (1985) · Zbl 0565.33001 · doi:10.1016/0012-365X(85)90081-0